Flash Flood, Lewis
- When
- May 6, 9:00 AM CST to 12:00 PM CST
- Where
- Lewis County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.097, -91.722 (the zone’s center; the record gives no point)
The first heavy rain event of the month brought 2-4 inches of rain and widespread flash flooding. Most creeks and small streams flooded closing some roads and flooding farmland.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first heavy rain event of the month brought 2-4 inches of rain and widespread flash flooding. Most creeks and small streams flooded closing some roads and flooding farmland. In cities, flooded basements was a major problem.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 3:00 AM CST, 6 hours earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT MON MAY 6 2002
HV DECIDED TO HOIST A FLOOD WATCH THIS MORNING ALG AND NORTH OF
I-70. BOW ECHO OVR WRN MO HAS WKND AND BCM MORE E/W ORIENTED WITH
CORRESPONDING OUTFLOW BNDRY LYING FM WC IL TO JUST SOUTH OF MKC AND
CONTD FRCG ALG AND NORTH OF BNDRY TO LAST FOR AT LEAST A FEW MORE
HRS. MCS OVR SE NEB ALSO BGNG TO TAKE THE ESE TURN AND CMF VECTORS
AND H85-30 THCKNS SUGGEST IT SHUD NEARLY FOLLOW BHD PRVS CLUSTERS.
TRAINING OF CELLS AND OF MCSS ALG WITH HI PWS SUPPORTS POTNTL FOR
SOME LCLY HVY RNFL.
PRVS DISC...
AT LEAST 3 WAVES OF CNVCTN LINED UP AT THIS TIME FM STL INTO NW MO.
THE MOST ORGANIZED OF THE GROUP IS THE BOW ECHO IN NW MO...OTW THE
OTHER TWO ONLY SHOW MARGINAL ORGANIZATION. THEY ARE ALL MOVG TO THE
ESE AT A DECENT CLIP. ACTVTY IS OCCURING WITHIN A BROAD RGN OF MCON
AND WAA IN ASSOCN WITH 60+ KT LLJ AS INDCTD ON PROFILERS...AND WITH
LRG SCALE LIFT ASSOCD WITH SHRTWV TROF FM CNTRL IA INTO NW MO. MDLS
SHOW LLJ CONTG TO VEER TO MORE WSW THIS MRNG IN ASSOCN WITH THE
MIGRATING SHRTWV WHICH SHUD KP ACTVTY PROGRESSIVE. QUESTION IS ANY
RENEWED DVLPMNT THIS MRNG ON THE WRN UPWIND FLANK OF THE OUTFLOW
BNDRY STRETCHING FM NE MO SOUTH OF MKC INTO EC KS. I WUD THINK THAT
ANY NEW DVLPMNT IF IT OCCURS WUD TEND TO KP MAINLY TO THE WEST OF
THE FA. WL HV TO KP A WARY EYE ON THE NEW MCS OVR ERN NEB. OTW
AFTER THE PRESENT CNVCTN ENDS...ATTENTION WL TURN TO AMS RCVRY AND
RENEWED DVLPMNT THIS AFT/EVNG. ETA INDCTG THAT SIG RCVRY SHUD TAKE
PLACE THIS AFT WITH NEW GENESIS LATE AFT/EVNG IN VERY UNSTBL AIR OVR
NW MO ALG RESIDUAL BNDRYS. OTW FNT ACRS NRN MO ALSO SEEMS TO BE
PRIME LCTN IF OTR MORE SRN BNDRYS DONT PROVIDE MAIN FOCUS. WL KP
HI CHC POPS INTO THE LIKELY CAT NOW UNTIL AFT MAIN CD FROPA WED
NGT. THIS MRNG STRMS MAY LAY THE GRND WORK FOR PSBL FLOOD WATCH
LATER PDS...AS WL LIKELY CONT TO SEE NMRS CNVCTV CLUSTERS. ATTM THE
MOST PRONE AREAS LKS I-70 NORTH. TMPS A COIN-TOSS DEPENDING ON AMT
OF CLDS.
.STL...FLOOD WATCH THIS MRNG FOR NE...CNTRL..EC MO AND WC ANS SW IL
GNRLY ALG AND NORTH OF I-70
GLASSILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 815 AM CDT MON MAY 6 2002 THREATS THROUGH TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL OF MISSOURI AND ILLINOIS. LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT ACROSS MOST OF THE REGION AS WELL. DISCUSSION... A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER NORTHERN MISSOURI WILL MOVE SOUTHEAST ACROSS MISSOURI AND WESTERN ILLINOIS THIS MORNING. THIS LINE OF STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. A LULL IN ACTIVITY IS EXPECTED FROM EARLY TO LATE AFTERNOON...THEN THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY EARLY EVENING OVER WESTERN MISSOURI AND EASTERN KANSAS ON BOUNDARIES LEFT FROM THIS MORNINGS THUNDERSTORMS. SEVERAL COMPLEXES OF THUNDERSTORMS ARE THEN EXPECTED TO ORGANIZE AND TRAVERSE THE NORTHERN HALF OF MISSOURI INTO WESTERN ILLINOIS TONIGHT. BESIDES A SEVERE WEATHER THREAT CONSISTING OF DAMAGING WINDS AND HAIL...LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE. OUTLOOK FOR TUESDAY AND WEDNESDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF MISSOURI AND ILLINOIS ON TUESDAY AND WEDNESDAY. GLASS THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING OR ADVISORY PRODUCT.
ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-061550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 955 AM CDT MON MAY 6 2002 ...THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL NOON FOR KNOX...LEWIS...SHELBY...MARION... MONROE...RALLS...PIKE...AUDRAIN...BOONE...CALLAWAY... MONITEAU...COLE...OSAGE IN MISSOURI...AND ADAMS...BROWN AND PIKE IN ILLINOIS HAS BEEN CANCELED. THE THREAT OF SEVERE WEATHER HAS MOVED TO THE SOUTHEAST OF THE REGION. HOWEVER...SCATTERED SHOWERS AND FEW THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING...ALSO A FLASH FLOOD WILL REMAIN IN EFFECT FOR THE MORNING HOURS.
The St Louis radar (KLSX), 179 km away, was scanning. The volume nearest the first event began at 15:01 UTC.
6 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291406, 5291407, 5291408, 5291409, 5291410, 5291411.